J Pediatr Infect Dis 2018; 13(03): 236-239
DOI: 10.1055/s-0037-1603086
Case Report
Georg Thieme Verlag KG Stuttgart · New York

Anasarca as the Initial Manifestation of Tuberculous Pericarditis in a Child

Devi Dayal
1  Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Rakesh Kumar Pilania
2  Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Sachin Mahajan
3  Department of Cardiovascular and Thoracic Surgery, Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Ashim Das
4  Department of Histopathology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Kalthi Vaishnavi
2  Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Rakesh Kumar
2  Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh, India
,
Anmol Bhatia
5  Department of Radiodiagnosis, Postgraduate Institute of Medical Education and Research, Chandigarh, India
› Author Affiliations
Further Information

Publication History

20 January 2017

30 March 2017

Publication Date:
25 May 2017 (eFirst)

Abstract

Pericarditis is a rare manifestation of tuberculosis in children. The usual clinical features include fever, cough, tachypnea, chest pain, and pedal edema. Very rarely, generalized edema may occur as a presenting feature. We describe a 10-year-old boy, who presented with anasarca and had received treatment with corticosteroids for a mistaken diagnosis of nephrotic syndrome and was subsequently diagnosed with tuberculous pericardial effusion. The rarity of manifestations and the difficulties encountered to diagnose tuberculous pericarditis prompted us to report this case. The report may serve to sensitize pediatricians to consider systematic investigations to reach the diagnosis in children presenting with anasarca and avoid the empiric use of steroids in anasarca.